Pennsylvania, 2025

Winter Weather in Pennsylvania, January 7 to 9, 2025

January 7 to 9, 2025 · NWS PBZ · 1 event in 1 county or zone

An extended period of northwest-flow snow showers occurred between January 7th and January 9th thanks to ongoing cold advection a good fetch of Great Lakes moisture. 5 inches were received from eastern Fayette County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An extended period of northwest-flow snow showers occurred between January 7th and January 9th thanks to ongoing cold advection a good fetch of Great Lakes moisture. While snow totals through this event in much of southwest Pennsylvania were spotty and light, reports of 3 to 3.5 inches were received from eastern Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 7, 11:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jan 7, 11:20 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1120 AM EST Tue Jan 7 2025

.SYNOPSIS...
Scattered snow showers continue in the ridges and north of
Pittsburgh Tuesday and Wednesday. Dry weather returns Thursday
ahead of developing low pressure for the weekend that may return
snow to the area Friday night. Below normal temperatures
continue into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Upslope and lake-enhanced snow showers continuing.
- Additional accumulations possible in the ridges and a band
  possible near Forest County. An additional winter weather
  advisory issued for the threat.
--------------------------------------------------------------------

Into the day on Tuesday, expect that scattered snow showers will
continue as flow remains out of the northwest and lacking dry-air
advection at the surface will keep low-level moisture in place.
Thermal profiles for optimal snow growth will continue to be subpar
as the subsidence inversion hold strong, but probability of
exceeding an additional inch in the ridges is elevated at 60-80%.
The other area to watch will be a Lake Huron connected band that is
progged to pivot from eastern Ohio through northwestern
Pennsylvania. More recent guidance has maintained this band over
Forest County beginning this afternoon and persisting through
the period.

Elevated wind gusts with air temperatures in the single digits
in Eastern Tucker County tonight may again be pointing toward
wind chill values reaching Cold Weather Advisory criteria, but
will not issue for now given wind chills above the -10F wind
chill criteria and the exsisting winter weather advisory.
Elsewhere, values will dip into the positive single digits.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
KEY MESSAGES:

- Lake-effect streamers probable on Wednesday; winter weather
  advisory continues for the higher terrain and Forest County.
- Drier weather returns Thursday.
- Near-advisory criteria wind chills possible Wednesday and
  Thursday nights in the ridges.
--------------------------------------------------------------------

Upper level low pressure lingers across Nova Scotia on Wednesday as
a westward extending trough rotates shortwave energy through locally
in north to northwest flow. The core of low and mid-level cold air
will move across the lakes Wednesday and Wednesday night and result
in lake-effect streamers setting up within weak boundary-layer
convergence zones. Current guidance is pegging a primary Huron-
Erie connection band setting up early Wednesday and continuing
into the evening hours. Given the northwest flow regime, it's
highly likely that this band remains north of Pittsburgh with
impacts most likely to Forest and Venango. The depth of the
moisture and how much ideal dendritic growth can occur will be
important for discussing accumulation; through 00z Thursday, the
HREF (assuming a 10:1 SLR) suggests a 50-70% chance of >2"
wherever banding may persist the longest, and spatial
uncertainty is apparent with increasing probability as the
neighborhood radius is expanded (confidence in occurrence of a
snow band is moderate, but confidence in placement of impacts is
low). In the higher elevations, totals will likely be neared
the 90th percentile of 3" to 6" given continued northwest, lake-
enhanced flow, and co-located orograhic lift, moisture, and
dendritic growth. Further the advisory remains in effect through
Thursday afternoon.

For the lowlands, the primary trough axis is progged to move
overhead Wednesday night which may give a reinvigoration of more
widespread light snow showers, but total accumulations don't
appear impactful. Up to 6" is possible for the higher terrian of
West Virginia with a wrap-around Michigan-Superior fetch. As to
not have a 48 hour winter storm warning, an assessment of the
threat will be needed on the next shift for the peak snowfall
rates between 21Z Wednesday and 15Z Thursday in the high terrain
of West Virginia. Eastern Tucker County remains the primary
threat area.

Rising heights Thursday with increasing subsidence as high pressure
arrives should shut down the lake-effect machine and return mostly
dry weather. Wind gusts both Wednesday and Thursday look elevated
with a tight gradient and momentum transfer tapping into increased
flow aloft. NBM 24 hour max gust probabilities are suggesting
25-35 mph (up to 45 mph in the highest elevations) both
Wednesday and Thursday. This is also likely to keep advisory-
level wind chills in play for the ridges. Thursday night air
temperatures will be the coldest as the core of the high settles
overhead; probability for <5F lows jump to 40-50% south and
west of Pittsburgh with negative single digits looking likely in
the WV ridges.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:

- Potential for return of snow Friday night.
- Cold with a dry end to the weekend but snow chances increase
  again to begin next week.
--------------------------------------------------------------------

The axis of an upper ridge will shift east on Friday downstream of a
digging trough across the Plains. Surface high pressure will lose
its grasp, but is favored to keep at least the first half of the day
dry. That said, a less likely solution with a faster approaching
trough could introduce precipitation chances into eastern Ohio by
the afternoon hours should it come to fruition. Either way, precip
chances ramp up overnight Friday night with approaching low pressure.

Ensemble clusters exhibit notable deviation with the evolution of
the trough and its surface low reflection as they progress across
the eastern seaboard. Some deterministic members have continued to
advertise a blockbuster nor'easter evolving from this feature, but
it's important to not take these solutions at face value at
least until they would have more unified ensemble support. A
solution with a deeper, slower, more positively tilted trough
favors a stronger low tracking up the East Coast, and while this
is noted in one potential ensemble cluster, several other
outcomes are equally possible at this point as well. Another
camp with a flatter and quicker trough points toward weaker and
more progressive surface low development bringing much less
impactful weather. The cluster with the most equal distribution
of ensemble members indicates a mix between these two with a
slightly flatter, negatively tilted trough resulting in low
pressure tracking off to our south and offshore of the Mid-
Atlantic and bringing the chance for some snow accumulation
locally. The higher amounts would be favored south of Pittsburgh
based on this low track, but fluctuations are likely over the
next couple days.

Ridging, albeit short lived, is favored to build back in behind the
departing trough returning dry weather for the latter half of the
weekend with below normal temperatures. Another upper low looks to
take shape well off to our north for the start of next week with a
more zonal progression to the flow establishing.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Lake effect snow flurries will persist this morning. Cigs are
expected to remain low with MVFR cigs expected to continue
through the day. A few instances of IFR is possible at FKL and
DUJ. Additionally, a tight pressure gradient has kept
infrequent gusts near 20 knots.

High pressure and drier air begins to filter into the area
today, bringing an end to the stronger lake effect snow
showers, though flurries may continue with little impact at area
terminals through the evening. Winds begin to settle by Tuesday
evening as the local pressure gradient relaxes, with lighter
winds expected during the latter half of the 24 hour TAF period.
However, given persistent NW flow and moisture trapped beneath
the subsidence inversion, it looks likely that MVFR CIGs remain
throughout the period.

Outlook...
The Upper OH Valley region will remain in a cold NW flow
pattern, under broad upper troughing through much of the week.
Scattered snow showers and periodic restrictions are expected.
Improvement is expected Friday as high pressure builds in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until noon EST Thursday for PAZ009-074-
     076-078.
OH...None.
WV...Winter Weather Advisory until noon EST Thursday for WVZ510>514.

&&

SYNOPSIS...MLB/Milcarek
NEAR TERM...MLB/Milcarek
SHORT TERM...MLB/Milcarek
LONG TERM...MLB
AVIATION...Cermak/Shallenberger
Hazardous weather outlook, Jan 7, 11:08 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1108 AM EST Tue Jan 7 2025

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-081615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
1108 AM EST Tue Jan 7 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability of exceeding advisory criteria snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability of exceeding advisory criteria snow
through Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ009-074-076-078-WVZ510>514-081615-
Forest-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1108 AM EST Tue Jan 7 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jan 7, 7:46 AM EST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
746 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     Snow             5 W Thomas              39.14N 79.58W
01/07/2025  M19.0 Inch       Tucker             WV   Emergency Mngr

            storm total. 4 inches fell overnight.
            Measurement at Tucker County High School.

&&

FM
Local storm report, Jan 7, 7:58 AM EST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
758 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             SW Blairsville          40.43N 79.27W
01/06/2025  M1.1 Inch        Indiana            PA   Trained Spotter

0800 AM     Snow             5 E Avella              40.29N 80.37W
01/06/2025  M2.0 Inch        Washington         PA   Trained Spotter

0800 AM     Snow             5 SW Latrobe            40.25N 79.45W
01/06/2025  M1.0 Inch        Westmoreland       PA   Trained Spotter

0800 AM     Snow             1 SW Laughlintown       40.20N 79.22W
01/06/2025  M2.0 Inch        Westmoreland       PA   Trained Spotter

0800 AM     Snow             9 SE Bruceton Mills     39.58N 79.50W
01/06/2025  M4.0 Inch        Preston            WV   Trained Spotter

0800 AM     Snow             7 E New Martinsville    39.65N 80.74W
01/06/2025  M2.5 Inch        Wetzel             WV   Trained Spotter

0800 AM     Snow             2 NNE Fresno            40.36N 81.72W
01/06/2025  M1.3 Inch        Coshocton          OH   Trained Spotter

0800 AM     Snow             3 NE Cambridge          40.06N 81.55W
01/06/2025  M2.5 Inch        Guernsey           OH   Trained Spotter

0800 AM     Snow             Cambridge               40.03N 81.57W
01/06/2025  M2.0 Inch        Guernsey           OH   Trained Spotter

0800 AM     Snow             1 WSW Mount Lebanon     40.37N 80.06W
01/06/2025  M1.5 Inch        Allegheny          PA   Trained Spotter

0800 AM     Snow             3 SSW Pittsburgh        40.39N 79.99W
01/06/2025  M1.0 Inch        Allegheny          PA   Trained Spotter

0800 AM     Snow             1 SW Meridian           40.84N 79.97W
01/06/2025  M1.3 Inch        Butler             PA   Trained Spotter

0800 AM     Snow             2 SW Mars               40.68N 80.05W
01/06/2025  M2.2 Inch        Butler             PA   Trained Spotter

0800 AM     Snow             SSE Dunlevy             40.11N 79.86W
01/06/2025  M2.1 Inch        Washington         PA   Trained Spotter

&&

AK
Local storm report, Jan 7, 8:02 AM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
802 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Snow             Plum                    40.50N 79.75W
01/06/2025  M2.0 Inch        Allegheny          PA   Trained Spotter

            Storm Total.

0837 PM     Snow             2 W Plum                40.49N 79.78W
01/06/2025  M2.0 Inch        Allegheny          PA   Trained Spotter

0838 PM     Snow             Oil City                41.43N 79.70W
01/06/2025  M2.5 Inch        Venango            PA   Trained Spotter

0850 PM     Snow             4 NW Ohiopyle           39.90N 79.55W
01/06/2025  M5.5 Inch        Fayette            PA   Trained Spotter

0900 PM     Snow             1 W Moundsville         39.92N 80.77W
01/06/2025  M4.0 Inch        Belmont            OH   Trained Spotter

0938 PM     Snow             Champion                40.08N 79.37W
01/06/2025  M5.5 Inch        Fayette            PA   Trained Spotter

            Storm Total.

1000 PM     Snow             2 NW Jefferson          40.31N 79.95W
01/06/2025  M2.5 Inch        Allegheny          PA   Trained Spotter

1007 PM     Snow             3 S Bruceton Mills      39.62N 79.63W
01/06/2025  M8.0 Inch        Preston            WV   Trained Spotter

1038 PM     Snow             5 E Cheat Lake          39.65N 79.76W
01/06/2025  M13.0 Inch       Preston            WV   Trained Spotter

1100 PM     Snow             2 E Stratton            40.53N 80.59W
01/06/2025  M1.0 Inch        Hancock            WV   Trained Spotter

0400 AM     Snow             ENE Hanoverton          40.76N 80.93W
01/07/2025  M1.5 Inch        Columbiana         OH   Trained Spotter

0425 AM     Snow             2 E Stratton            40.53N 80.59W
01/07/2025  M0.2 Inch        Hancock            WV   Trained Spotter

0500 AM     Snow             ENE Harrison Township   40.64N 79.72W
01/07/2025  M1.0 Inch        Allegheny          PA   Trained Spotter

0519 AM     Snow             1 SW South Connellsvill 39.99N 79.59W
01/07/2025  M2.5 Inch        Fayette            PA   Trained Spotter

0519 AM     Snow             2 NE Sarver             40.75N 79.71W
01/07/2025  M1.0 Inch        Butler             PA   Trained Spotter

0530 AM     Snow             NW Reno                 41.41N 79.75W
01/07/2025  M2.5 Inch        Venango            PA   Trained Spotter

0545 AM     Snow             1 ESE Ford City         40.77N 79.52W
01/07/2025  M1.0 Inch        Armstrong          PA   Trained Spotter

0600 AM     Snow             3 N Wheeling            40.15N 80.70W
01/07/2025  M1.0 Inch        Ohio               WV   Trained Spotter

0600 AM     Snow             1 SSW Franklin          41.37N 79.85W
01/07/2025  M2.3 Inch        Venango            PA   Trained Spotter

0600 AM     Snow             2 NNE Fox Run           40.72N 80.07W
01/07/2025  M2.0 Inch        Butler             PA   Trained Spotter

0600 AM     Snow             1 NE Gibsonia           40.64N 79.95W
01/07/2025  M1.0 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             2 SE South Fayette      40.34N 80.12W
01/07/2025  M1.8 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             NW Aspinwall            40.49N 79.90W
01/07/2025  M1.0 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             2 NE Moon               40.53N 80.22W
01/07/2025  M1.6 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             Carnot-Moon             40.53N 80.22W
01/07/2025  M1.6 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             4 NW Dayton             40.92N 79.28W
01/07/2025  M1.0 Inch        Armstrong          PA   Trained Spotter

0700 AM     Snow             1 SSW Kittanning        40.81N 79.53W
01/07/2025  M1.1 Inch        Armstrong          PA   Trained Spotter

0700 AM     Snow             1 SSE Bridgeville       40.34N 80.10W
01/07/2025  M1.2 Inch        Allegheny          PA   Trained Spotter

0700 AM     Snow             Economy                 40.65N 80.17W
01/07/2025  M1.0 Inch        Beaver             PA   Trained Spotter

0700 AM     Snow             7 NE Strattanville      41.26N 79.22W
01/07/2025  M2.0 Inch        Clarion            PA   Trained Spotter

0700 AM     Snow             7 SSE Tionesta          41.39N 79.41W
01/07/2025  M2.0 Inch        Forest             PA   Trained Spotter

0700 AM     Snow             2 ESE Chevy Chase Heigh 40.62N 79.10W
01/07/2025  M1.5 Inch        Indiana            PA   Trained Spotter

0700 AM     Snow             4 NW Canonsburg         40.30N 80.24W
01/07/2025  M1.3 Inch        Washington         PA   Trained Spotter

0700 AM     Snow             1 S Irwin               40.31N 79.70W
01/07/2025  M1.0 Inch        Westmoreland       PA   Trained Spotter

0700 AM     Snow             3 E North Washington    40.51N 79.55W
01/07/2025  M2.0 Inch        Westmoreland       PA   Trained Spotter

0700 AM     Snow             1 SSW Fairmont          39.47N 80.15W
01/07/2025  M4.4 Inch        Marion             WV   Trained Spotter

0700 AM     Snow             6 SW Morgantown         39.57N 80.01W
01/07/2025  M3.3 Inch        Monongalia         WV   Trained Spotter

0700 AM     Snow             3 S Bruceton Mills      39.62N 79.64W
01/07/2025  M3.5 Inch        Preston            WV   Trained Spotter

&&

AK
Local storm report, Jan 7, 8:26 AM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
826 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     Snow             3 S Bruceton Mills      39.62N 79.63W
01/06/2025  M8.0 Inch        Preston            WV   Trained Spotter

1100 PM     Snow             2 E Stratton            40.53N 80.59W
01/06/2025  M1.0 Inch        Hancock            WV   Trained Spotter

&&
Local storm report, Jan 7, 9:36 AM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
936 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     Snow             8 ESE Rowlesburg        39.31N 79.54W
01/07/2025  M10.5 Inch       Preston            WV   Emergency Mngr

            still snowing. storm total snow so far.

&&

FM
Local storm report, Jan 7, 10:32 AM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1032 AM EST Tue Jan 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     Snow             Pittsburgh              40.44N 79.99W
01/07/2025  M2.5 Inch        Allegheny          PA   Trained Spotter

            Still snowing.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Fayette Ridges

When
January 7, 12:00 PM EST to January 9, 12:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Public
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

A total of 3.5 inches of snow was reported near Ohiopyle, with three inches the total near |Champion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238107.